Alert archive / New Jersey / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 1, 2020, 12:42 PM EDT for Essex County, Hudson County, New Jersey. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2020, 12:42 PM EDT (16:42 UTC)
- Expired
- Jul 1, 2020, 1:45 PM EDT
- In force
- 63 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Essex County, NJ, Hudson County, NJ
The radar
The Philadelphia radar (KDIX), 87 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 12:56 PM EDT | FLASH FLOOD | Newark, NJ | ALL LANES CLOSED DUE TO FLOODING ON NJ21 IN BOTH DIRECTIONS AT CLAY ST/MOUNT PLEASANT AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 4.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
873
WGUS51 KOKX 011642
FFWOKX
NJC013-017-011745-
/O.NEW.KOKX.FF.W.0005.200701T1642Z-200701T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
1242 PM EDT Wed Jul 1 2020
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Hudson County in northeastern New Jersey...
Southeastern Essex County in northeastern New Jersey...
* Until 145 PM EDT.
* At 1241 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses as well as
other drainage and low lying areas.
* Some locations that will experience flooding include...
Newark, Jersey City, Bayonne, Harrison, Kearny, Irvington and East
Newark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4066 7415 4067 7414 4069 7416 4069 7418
4073 7424 4078 7414 4077 7413 4077 7410
4070 7403 4068 7406 4066 7406 4065 7410
4064 7412
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JC1 follow-up statement
969
WGUS71 KOKX 011737
FFSOKX
Flash Flood Statement
National Weather Service New York NY
137 PM EDT Wed Jul 1 2020
NJC013-017-011747-
/O.EXP.KOKX.FF.W.0005.000000T0000Z-200701T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hudson NJ-Essex NJ-
137 PM EDT Wed Jul 1 2020
...THE FLASH FLOOD WARNING FOR HUDSON AND SOUTHEASTERN ESSEX COUNTIES
WILL EXPIRE AT 145 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4066 7415 4067 7414 4069 7416 4069 7418
4073 7424 4078 7414 4077 7413 4077 7410
4070 7403 4068 7406 4066 7406 4065 7410
4064 7412
$$
JCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 11:49 AM EDT, 53 minutes earlier.
Area forecast discussion, Jul 1, 11:49 AM EDT, 53 minutes before
Area Forecast Discussion National Weather Service New York NY 1149 AM EDT Wed Jul 1 2020 .SYNOPSIS... An upper level low will remain near the region through Thursday with a series of weak disturbances passing across the area. A cold front will pass through on Friday, followed by building Canadian maritime high pressure for Saturday. The cold front moves back north as a warm front Sunday. Weak high pressure builds in for Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Forecast remains mostly on track with just minor adjustments made to reflect current observations. A closed upper low will remain over the area today. As with the last few days, with the low nearby, expect shortwave/vort energy to rotate around the low, passing over the region. The combination of the shortwave/vort energy along with a cold pool aloft, differential heating, and a number of boundaries (seabreezes and outflow) across the region, expect scattered to numerous showers to develop, mainly during the afternoon hours. Any storms that develop are expected to be strong to isolated pulse severe with the best chances across the interior. Temperatures today will be in the upper 70s and lower 80s, which is a couple of degrees below normal for this time of year. There is a moderate risk of rip current development for NYC and Western LI ocean beaches, and high for Eastern LI ocean beaches, due to a 3-4 ft long period SE swell. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... Any convection dissipates during the evening hours with the loss of daytime heating. However, some isolated shower activity will still be possible overnight as upper low finally begins to open up and starts to exit the region. Lows tonight will be in the 60s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Upper level low over eastern New England will weaken into a trough with its axis just east of the forecast area on Thursday. This may set off some showers and perhaps an isolated thunderstorm for inland areas, such as northeast New Jersey, the Lower Hudson Valley, and inland southern Connecticut. However, this feature will be tracking away from the area, so the best chances would be for northern and eastern areas such as southeastern Connecticut. There is a moderate risk of rip current development for all the ocean facing beaches on Thursday due to lingering 3 ft long period SE swell. A backdoor cold front approaches from the north on Friday, setting off better chances for showers and thunderstorms across the area. There is still a lot of uncertainty this far out, so capped POPs at low end chance. Heavy rain is possible with any thunderstorms as PWATs approach 1.50-2.00 inches. Temperatures will be seasonably warm Thursday and Friday, with highs in the upper 80s to around 90 (90 mainly in the New York City metro area and northeast New Jersey). Although it will be humid, with dew points in the 60s, afternoon mixing in the metro area should lower dew points somewhat. This will translate to heat indices generally in the lower 90s across these areas. The cold front pushes south of the region late in the day Friday into Friday night. Winds shift from the northwest to the northeast, ushering in a slightly cooler air mass, with slightly lower dew points. Generally dry conditions for the weekend. There may be a passing shower or thunderstorm both Saturday and Sunday, but it should not be a washout by any means with only slight chance POPs. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... An upper level low will remain near the region today before slowly working east tonight into Thursday. Mainly VFR outside of showers and thunderstorms this afternoon. Sea breeze flow today, although significant variability can be expected invof shwrs and tstms. ..NY Metro Enhanced Aviation Weather Support... Detailed information, including hourly TAF wind component forecasts, can be found at: http:/www.weather.gov/zny/n90 KJFK TAF Comments: Additional shwrs and tstms may develop 20-00Z. Highly vrb wind direction likely today due to sea breeze and tstms. The afternoon KJFK haze potential forecast is GREEN...which implies slant range visibility 7SM or greater outside of cloud. KLGA TAF Comments: Bulk of shwrs and tstms thru 20z may remain s of the arpt. Highly vrb wind direction likely today due to sea breeze and tstms. The afternoon KLGA haze potential forecast is GREEN...which implies slant range visibility 7SM or greater outside of cloud. KEWR TAF Comments: Additional shwrs and tstms may develop 20-00Z. Highly vrb wind direction likely today due to sea breeze and tstms. The afternoon KEWR haze potential forecast is GREEN...which implies slant range visibility 7SM or greater outside of cloud. KTEB TAF Comments: Highly vrb wind direction likely today due to sea breeze and tstms. KHPN TAF Comments: Low chance of a late day seabreeze. KISP TAF Comments: Some tstms may develop before 17Z, particularly s of the arpt. .OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY... .Thursday...VFR. .Friday...Chance afternoon TSRA KSWF, otherwise mainly VFR. .Saturday...Chance afternoon TSRA KSWF/KHPN/KTEB/KEWR, otherwise mainly VFR. .Sunday...Mainly VFR. && .MARINE... Conditions are expected to remain below SCA levels across all waters through the weekend. Seas will build to 4 ft today and tonight, and may come close to 5 ft, especially for the eastern most ocean waters with an east to southeast flow. && .HYDROLOGY... Slow moving diurnal convection this afternoon and evening will continue to pose a scattered minor urban and poor drainage flood threat, and a localized flash flood threat. Rapid rises on flashy creeks and streams are possible. No widespread hydrologic issues are anticipated through the rest of the forecast period, but locally heavy rain is possible in any thunderstorms that develop through the weekend. && .TIDES/COASTAL FLOODING... The combination of a SE swell and increasing astronomical tides will bring waters levels across western Long Island Sound and the south shore back bays of western Long Island close to minor coastal flood benchmarks during the evening high tide cycles through the upcoming weekend. Based on Steven's NYHOPS-E being overdone the last few high tide cycles and considering it's coarser SNAP-Ex being better, preference is toward a blend with the lower ETSS and ESTOFS. This keeps waters levels just below minor tonight. That being said, guidance all indicates a gradual uptick through the week due to the approaching full moon. Thus, there is the potential for a statement or an advisory level event as we head into Thursday and Friday. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing its final stages of testing, and is operating at full power. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...High Rip Current Risk until 8 PM EDT this evening for NYZ081. NJ...None. MARINE...None. &&
Hazardous weather outlook, Jul 1, 3:48 AM EDT, 8 hours 54 minutes before
Hazardous Weather Outlook National Weather Service New York NY 348 AM EDT Wed Jul 1 2020 ANZ345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>080-176>179- 020800- South Shore Bays from Jones Inlet through Shinnecock Bay- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 348 AM EDT Wed Jul 1 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-350-353-355-020800- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 348 AM EDT Wed Jul 1 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ081-020800- Southeastern Suffolk- 348 AM EDT Wed Jul 1 2020 ...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 1, 12:18 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service New York NY
1218 PM EDT Wed Jul 1 2020
NJZ006-106-108-NYZ074-075-011700-
Hudson-Eastern Union-Eastern Essex-Richmond (Staten Is.)-Kings
(Brooklyn)-
1218 PM EDT Wed Jul 1 2020
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN ESSEX...
RICHMOND AND KINGS COUNTIES...
At 1218 PM EDT, a strong thunderstorm was located over Newark, moving
southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Jersey City around 1230 PM EDT.
Bayonne around 1235 PM EDT.
Port Richmond around 1245 PM EDT.
Todt Hill and Tompkinsville around 1250 PM EDT.
Verrazano-Narrows Bridge and Bay Ridge around 100 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4064 7417 4065 7417 4072 7420 4076 7412
4069 7404 4068 7406 4064 7406 4068 7402
4063 7396 4057 7414
TIME...MOT...LOC 1618Z 330DEG 10KT 4071 7414
JCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 11:34 AM EDT | Areal Flood Advisory | OKX | Essex, Union | 86 min |
| Jul 1, 12:12 PM EDT | Areal Flood Advisory | OKX | Hudson | 63 min |
| Jul 1, 12:18 PM EDT | Special Weather Statement | OKX | Hudson | 42 min |
| Jul 1, 6:56 PM EDT | Special Weather Statement | OKX | Passaic | 64 min |
Nearby
Flash Flood Warnings in New Jersey, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.